Arizona, 2011

Damaging Winds in Arizona, June 29, 2011

June 29, 2011 · NWS TWC · 3 events in 3 counties and zones

Increasing moisture and a mesoscale convective vortex from overnight thunderstorms in Sonora helped trigger strong to severe thunderstorms across eastern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Increasing moisture and a mesoscale convective vortex from overnight thunderstorms in Sonora helped trigger strong to severe thunderstorms across eastern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 29, 2:50 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 2:50 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST WED JUN 29 2011

.SYNOPSIS...INCREASED MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY FROM TUCSON EASTWARD AND SOUTHWARD THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY
WINDS AND BLOWING DUST. SLIGHTLY LESS THUNDERSTORM ACTIVITY IS
EXPECTED THURSDAY AND FRIDAY. THEREAFTER...HOT DAYTIME TEMPERATURES
WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR THIS WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...THE MCV THAT WAS OVER SW COCHISE COUNTY THIS MORNING
HAS LIFTED NORTH INTO WESTERN GRAHAM COUNTY THIS AFTERNOON. PRETTY
INTERESTING WATCHING THE CAMERA OFF THE UOFA ATMO BUILDING LOOKING
TOWARD THE CATALINA MOUNTAINS THIS AFTERNOON. HAD SOME VERTICAL
DEVELOPMENT ON GOING UNTIL THE WESTERN PART OF THE MCV PASSED
OVERHEAD. THIS STOP ANY VERTICAL DEVELOPMENT FOR ABOUT AN HOUR OR
SO. NOW THAT THIS MCV HAS MOVED NORTH...VERTICAL DEVELOPMENT HAS
COMMENCE. DEVELOPMENT HAS ALSO COMMENCED OVER THE SANTA RITA...WHICH
WAS IMPACTED EARLIER TODAY BY THE MCV. THE FIRST STORM OF THE DAY
WAS OVER THE CHIRICAHUA MOUNTAINS WITH ADDITIONAL DEVELOPMENT OVER
THE NEW MEXICO BOOT AND SOUTH ALONG THE SONORA/CHIRICAHUA STATE
LINE. PW VALUES HAVE RISEN THIS MORNING...PER GPS AND BLENDED
PRECIPITABLE IMAGERY WITH VALUES FROM TUCSON WEST OVER 1.20" WITH
THE REST OF THE AREA BETWEEN 1" AND 1.20".

I HAVE BACKED OFF A LITTLE BIT ON POPS...AND I MAY BE TOO HIGH IN
THE VALLEYS...BUT STILL GOING WITH WELL ABOVE LATE JUNE CLIMO
LEVELS. MAIN THREAT FROM THESE HIGH BASED STORMS WILL BE VERY STRONG
GUSTY WINDS...SOME OF WHICH MAY APPROACH SEVERE LIMITS AND AREAS OF
BLOWING DUST...ESPECIALLY IN PINAL COUNTY FROM STORMS IN EASTERN
PIMA COUNTY. HIGHLIGHTED THIS IN HAZARDOUS WEATHER OUTLOOK ISSUED
EARLIER TODAY.

AS UPPER TROF MOVES THROUGH THE STATE ON THURSDAY...DRIER AIR WILL
PUSH IN FROM THE WEST. BEST MOISTURE WILL BE SE OF TUCSON...WITH
BEST CHANCE OF HIGH BASED THUNDERSTORMS BEING EAST OF A SAFFORD TO
SIERRA VISTA LINE. HIGHS WILL REMAIN SEVERAL DEGREES ABOVE NORMAL.

CHANCE OF THUNDERSTORMS FRIDAY WILL BE RELEGATED TO THE HIGHER
TERRAIN EAST OF TUCSON. TURNING HOTTER WITH THE LOW DESERTS ONCE
AGAIN FLIRTING WITH 110+ HIGHS. MIGHT NEED ANOTHER HEAT ADVISORY BUT
WILL LEAVE THAT DECISION TO LATER SHIFTS.

SATURDAY AND SUNDAY...WILL SEE A MORE PRONOUNCED EASTERLY FLOW
DEVELOP AS UPPER HIGH STARTS TO BUILD TOWARD THE FOUR CORNERS.
SHOULD SEE A SMALL UPTICK IN THUNDERSTORM COVERAGE ON SATURDAY AND
THEN MORE WIDESPREAD ACTIVIY ON SUNDAY AS INVERTED TROF...LIKE OFF
TROPICAL STORM ARLENE...PUSHES THROUGH. SONORA SHOULD LIGHT UP BOTH
DAYS...THUS SENDING STRONG OUTFLOWS NORTH ACROSS SE AZ AND ALSO INTO
THE GULF...THUS SENDING A SURGE OF LOW LEVEL MOISTURE UP THE GULF
INTO THE SOUTHWEST DESERTS. HIGHS REMAINING HOT ON SATURDAY AND THEN
COOLER ON SUNDAY DUE TO ADDED MOISTURE/CLOUD COVER.

FOURTH OF JULY INTO THE MIDDLE PART OF NEXT WEEK...PRETTY MUCH A
STANDARD MONSOON FORECAST WITH UPPER HIGH NEAR THE FOUR CORNERS.
HIGHS WILL BE AT OR SLIGHTLY ABOVE EARLY CLIMO NORMALS.

&&

.AVIATION...SCT -TSRA/SHRA DVLPG MAINLY EAST OF A LINE FROM
ELOY-SELLS-SASABE DURING THE REMAINDER OF THE AFTERNOON HOURS INTO
THIS EVENING. WIND GUSTS OF 40-45 KTS ARE LIKELY FROM THUNDERSTORM
OUTFLOWS WITH LOCALIZED REDUCTIONS IN VISIBILITY DUE TO BLOWING
DUST. OUTSIDE OF AREAS IMPACTED BY THUNDERSTORMS...SURFACE WIND
GENERALLY LESS THAN 10 KTS EXCEPT WLY/NWLY 12-18 KTS THIS AFTERNOON.
LESS THUNDERSTORM ACTIVITY THURSDAY AND DRIER AIR PUSHES IN FROM THE
WEST. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A PRONOUNCED MOISTURE INCREASE HAS NOW TAKEN PLACE
ACROSS THE AREA. THIS WILL RESULT IN SCATTERED MIX OF WET/DRY
THUNDERSTORMS MAINLY FROM CENTRAL PIMA COUNTY EAST THIS AFTERNOON
AND EVENING. AS A TROUGH OF LOW PRESSURE PASSES TO OUR NORTH...THE
MOISTURE AXIS IS EXPECTED TO SHIFT EAST TOWARDS THE NEW MEXICO
BORDER THURSDAY AND FRIDAY WITH THUNDERSTORM COVERAGE MORE ISOLATED
AND GENERALLY ACROSS GRAHAM...GREENLEE AND COCHISE COUNTY.
THEREAFTER...SUFFICIENT MOISTURE WILL LEAD TO THE DAILY CYCLE OF AT
LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
STARTING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK.
STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR DUE TO THUNDERSTORM
OUTFLOWS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH
OCCASIONAL GUSTY WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS.
DAYTIME TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THIS WEEKEND
BEFORE MODERATING EARLY NEXT WEEK AS THE REGION GETS INTO A MORE
ESTABLISHED MONSOON PATTERN.

&&

.CLIMATE...UPDATED THE NO RAIN AT TIA WEBPAGE EARLIER THIS MORNING
WITH THE LIKELIHOOD THAT THE STREAK COUND END TODAY AT 80
CONSECUTIVE DAYS WHICH IS THE 6TH LONGEST STREAK ON RECORD.

ALSO...IF CURRENT AVERAGE DAILY DEWPOINT AT TIA HOLDS ABOVE 45 FOR
THE REMAINDER OF THE DAY...THIS WILL BE THE FIRST DAY SINCE MAY 19TH
THAT THE AVERAGE DAILY DEWPOINT WAS ABOVE AVERAGE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 29, 9:55 AM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST WED JUN 29 2011

AZZ503-504-506-507-300700-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
955 AM MST WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON INTO THIS EVENING
WILL BE MORE WIDESPREAD. MAIN THREAT FROM THESE HIGH BASED STORMS
WILL BE STRONG GUSTY WINDS OF 40 TO 50 MPH...AREAS OF BLOWING DUST
AND BRIEF MODERATE RAIN. THERE IS A SLIGHT CHANCE THAT OUTFLOW
WINDS FROM THE THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS FOR A
BRIEF PERIOD OF TIME. VISIBILITIES IN BLOWING DUST COULD BRIEFLY
LOWER BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE FOURTH OF JULY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502-505-300700-
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
955 AM MST WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND
THIS AFTERNOON EVENING. MAIN THREAT FROM THESE STORMS WILL BE
STRONG GUSTY WINDS. OUTFLOWS FROM THUNDERSTORMS IN EASTERN PIMA
COUNTY MAY ALSO SEND AREAS OF BLOWING DUST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE TO NO THUNDERSTORM ACTIVITY THURSDAY...BUT SHOULD SEE AN
INCREASE IN THUNDERSTORM CHANCES OVER THE FOURTH OF JULY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510>515-300700-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
955 AM MST WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EARLY EVENING HOURS. WIND GUSTS UP TO 50 MPH
AND BRIEF MODERATE RAIN WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE FOURTH
OF JULY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ508-509-300700-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
955 AM MST WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON INTO THIS EVENING
WILL BE MORE WIDESPREAD. MAIN THREAT FROM THESE HIGH BASED STORMS
WILL BE STRONG GUSTY WINDS OF 40 TO 50 MPH...AREAS OF BLOWING DUST
AND BRIEF MODERATE RAIN. THERE IS A SLIGHT CHANCE THAT OUTFLOW
WINDS FROM THE THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS FOR A
BRIEF PERIOD OF TIME. VISIBILITIES IN BLOWING DUST COULD BRIEFLY
LOWER BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE FOURTH
OF JULY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-300700-
WESTERN PIMA COUNTY-
955 AM MST WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

REMAINING HOT TODAY WITH AFTERNOON TEMPERATURES BETWEEN 105 AND
110.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL REMAIN DRY THROUGH THE FIRST PART OF THE UPCOMING HOLIDAY
WEEKEND. THE SECOND HALF OF THE HOLIDAY WEEKEND WILL SEE A SLIGHT
CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 166 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenlee

When
June 29, 5:03 PM MST
Where
Greenlee County, 5.82 mi SW of Guthrie
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.882, -109.309

A strong thunderstorm outflow moved through the higher terrain of southern Greenlee and eastern Graham Counties.

Thunderstorm Wind, Graham

When
June 29, 5:03 PM MST
Where
Graham County, 6.63 mi E of Sanchez
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.874, -109.416

A strong thunderstorm outflow moved through the higher terrain of southern Greenlee and eastern Graham Counties.

Thunderstorm Wind, Cochise

When
June 29, 5:06 PM MST
Where
Cochise County, 0.51 mi SSW of (Dug)bisbee Douglas
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.464, -109.604

Strong thunderstorm outflows raced through the Bisbee-Douglas Airport resulting in a measured wind gust of 56 knots. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311426, 324774, 311424.